Hello all. I’m starting Avonex on Monday and was wondering if those of you who’ve been there and done that already have any tips for me, particularly when it comes to managing side-effects (and getting my head around giving myself injections!). After careful consideration with my neurologist I do feel this is the right drug for me to try as my first DMD, but as I’ve been lucky with my MS so far (mild sensory flare-ups with no lasting symptoms afterwards) I am a little apprehensive about starting a treatment that may well make me feel worse in the short-term, and would really appreciate any advice you’ve found helped you. Thank you.
I was on Avonex for ten years or so and got on well with it. It is amazing how sticking a needle in yourself becomes routine! And it is only once a week, which I always saw as a big benefit. Also, no site reactions (something that can be really bothersome with the other injectables) - so that’s a big plus too.
Side effects. I often felt very slightly hung-over the next morning, but only very mild. Certainly nothing to make me late for work. The best way for me was to inject last thing at night and take a couple of paracetemol or ibuprofen or similar (I cannot actually remember which I tended to favour) and that would help a lot. The bit about taking the pills as a preventative was really important - if I forgot, then I did feel a bit rougher than usual in the morning and the headache could be hard to shift. But as long as I remembered, it was fine.
Overall, I found it a good drug; it fitted well into my life and got on with its work without fuss. I hope that you find the same.
p.s. Avonex worked well for me for years and years, but unfortunately my MS then stepped up a gear and that’s why I stopped it and moved to something stronger. But those seven years were really nice quiet ones - the Avonex really calmed things down for me.
Thank you so much for your reassuring words Alison - that was exactly what I needed to read as I psyche myself up for tomorrow! Fingers crossed it suits me as well as it suited you, and I really hope you’ve found another drug that’s calmed things down for you again now. Thanks so much again for replying (and I’ll definitely follow your painkiller tip!).